Q. A friend of mine has been bothered with bed-wetting for quite some time. He recently changed his over-the-counter pain reliever from Tylenol to Aleve, and the bed-wetting has stopped.
Is this a coincidence or a fluke, or is there a chemical reason you know of? If it’s real, it could be a boon to the elderly.
A. Naproxen (Aleve) can reduce the amount of urine a person produces overnight (Canadian Urological Association Journal, December 2008). This might help explain why your friend’s bed-wetting problem disappeared with Aleve.
We have heard from other readers that taking ibuprofen in the evening cuts down on the number of bathroom visits needed. One study showed that celecoxib, a nonsteroidal anti-inflammatory drug like naproxen and ibuprofen, halved the number of times men with enlarged prostates needed to get up to urinate during the night (Urology, October 2008).
Regular use of NSAIDs to control nighttime urination might put a strain on the kidneys, however (Nephron, April 2017). Your friend should ask his doctor to monitor his kidney function.
Q. Since 2011, I have taken levothyroxine for hypothyroidism. I recently had my annual checkup with my family physician, who oversees my thyroid treatment. The lab work showed that my TSH was elevated, while my free T4 was in the normal range.
I have noticed for the past few months that my eyebrows are becoming sparser, as well as my pubic hair. My toenails are extremely brittle.
I am a very active person, yet I have gained 15 pounds since I saw my doctor last year. When my TSH was measured then, it was in the normal range.
I wondered if I might need to have my dosage of levothyroxine adjusted, but my doctor said the results are fine.
A. You might want a second opinion. An elevated TSH suggests that your thyroid is not fine. Your symptoms of weight gain, brittle nails and eyebrow hair loss are consistent with hypothyroidism. You might indeed need to have your dose of levothyroxine adjusted.
To prepare you for your meeting, we are providing you with our “Guide to Thyroid Hormones.” This downloadable PDF contains 25 pages of information such as other symptoms of an underactive thyroid gland (depression, fatigue, puffy eyes, elevated cholesterol and more). It can be purchased at www.PeoplesPharmacy.com. The guide also tells how to interpret laboratory tests for thyroid disease.
Q. You have written about salt restriction before, so I’d like to add my opinion. I have spent two decades as a caregiver for elderly people, and I have seen what a low-salt diet does to them.
Many people lose interest in eating altogether, since salt-free food has very little flavor. My mother deprived herself of salt and still died at 77 of heart disease. I think that people need to weigh this question for themselves.
A. Health experts have been debating the pros and cons of a low-salt diet for decades. The controversy has heated up recently because of evidence that both high and low salt intake are linked to higher cardiovascular mortality (Lancet, July 30, 2016). An eminent expert in hypertension, Dr. Franz Messerli, notes that people with high blood pressure should not overdose on salt. “However, in people with normal blood pressure, lowering salt intake has little if any effect and may even be harmful when becoming too severe” (American Journal of Medicine, April 2017).